Ask a Pharmacist Expert Forum
Reaction to Xanax or normal side effect ?
About This Forum:

Questions in the Ask a Pharmacist Forum are being answered by pharmacists. Topics include: General information on prescription medication, over-the-counter medications, brand drugs, generic equivalents, common uses, drug therapy, drug interactions, possible side effects, travel medications, pill identification and proper disposal of expired, damaged and unusable medications.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Reaction to Xanax or normal side effect ?

I started taking Xanax the day before yesterday. I am only taking half a pill at a time (they are .25 mg). The day before yesterday I took half in the morning and half at night (only when my anxiety kicked in) Then yesterday I took half of one in the morning which gave me a little numbness in the throat. When I took the other half last night the numbness was worse, lasted longer. Is this a normal side effect ? I can't get the ER or anyone to answer this over the phone. The pharmacy said it's probably just dry in my house but it only happens when I take the pill ? I'm too scared to take it now.
Age
:  
22
Sex
:  
Female
Weight
:  
120 lbs.
Current Medications
:  
alprazolam .25 mg   and metoclopramide 10 mg
Drug Allergies
:  
None
Medical Conditions
:  
Anxiety, repeated syncope
5801192_tn?1389204087
Dear xoshelly:

Everyone responds to medication differently, including side effect profile.

If you are experience severe adverse effect from the medication, make sure you contact your physician right away. In addition, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online at: http://www.fda.gov/Safety/MedWatch or by phone:1-800-332-1088.

I am not sure what you mean by "numbness in the throat". Alprazolam is a muscle relaxant and may cause dysarthria, or a motor speech problem due to inability to use or control muscles of the mouth, tongue, larynx, or vocal chord. I'd recommend for you to consult your physician regarding your reaction to alprazolam.

Also, are you taking the extended release formulation? If you are, please "do not chew, crush, or break them".

Please note: there is a moderate drug interaction with alprazolam and metoclopramide. When taken together, there is an increase risk for side effects such as dizziness, drowsiness, and difficulty concentrating. Monitor them closely if you are taking them together.

Good luck!

For more information, please go to:
1. Alprazolam XR - Daily Med
http://dailymed.nlm.nih.gov/dailymed/lookup.cfm?setid=1338d1c9-7c75-42ed-95f3-9eb1b6fc51d3

2. Alprazolam - Medline Plus
http://www.nlm.nih.gov/medlineplus/druginfo/meds/a684001.html

3. Dysarthria - Medline Plus
http://www.nlm.nih.gov/medlineplus/ency/article/007470.htm

2 Comments
Blank
757137_tn?1347200053
I have been on very low-dose Xanax (usually 1/2 half of .25mg. on an as-needed basis) for about four years. I have never experienced numbness. Maybe your fear is getting the better of you. I find Xanax very helpful and it pays quit to a panic attack almost immediately.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank